Alert archive / Michigan / Wind Advisories in 2008

Wind Advisory 11, NWS Grand Rapids, MI

December 28, 200823 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Dec 28, 2008, 11:55 AM EST for 23 counties in Michigan. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2008, 11:55 AM EST (16:55 UTC)
Expired
Dec 28, 2008, 4:00 PM EST
In force
4 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.9 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGRR 281655
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1155 AM EST SUN DEC 28 2008


MIZ037>040-043>046-050>052-056>059-064>067-071>074-282100-
/O.CAN.KGRR.HW.W.0001.000000T0000Z-081228T2200Z/
/O.NEW.KGRR.WI.Y.0011.081228T1655Z-081228T2100Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
1155 AM EST SUN DEC 28 2008

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. THE
HIGH WIND WARNING HAS BEEN CANCELED. 

WINDS GUSTS TO 45 MPH ARE STILL POSSIBLE INTO THE EARLY AFTERNOON
HOURS. BY 4 PM WINDS GUSTS SHOULD BE DOWN UNDER 30 MPH.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
1 follow-up statement
000 
WWUS73 KGRR 282058
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
358 PM EST SUN DEC 28 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-282200-
/O.EXP.KGRR.WI.Y.0011.000000T0000Z-081228T2100Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
358 PM EST SUN DEC 28 2008

...WIND ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON...

THE WINDS WILL CONTINUE TO DIMINISH UNDER 30 MPH THROUGH THE
EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Dec 28, 6:57 AM EST, 4 hours 58 minutes earlier.

Area forecast discussion, Dec 28, 6:57 AM EST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
657 AM EST SUN DEC 28 2008

LATEST UPDATE...AVIATION...

.SYNOPSIS...(458 AM EST SUN DEC 28 2008)
STRONG LOW PRESSURE WILL MOVE NORTHEAST INTO CANADA TODAY.  VERY
STRONG WINDS WILL BE ASSOCIATED WITH THE EXIT OF THIS SYSTEM.  WE
WILL ALSO SEE A RETURN OF THE CHILLY AIR AND SNOW.  AROUND AN INCH
OF SNOW IS EXPECTED TODAY...GENERALLY WEST OF U.S. 131...WITH LESSER
AMOUNTS TO THE EAST.  THE SNOW WILL BE WIND WHIPPED CAUSING REDUCED
VISIBILITIES AT TIMES.  THE SNOW WILL DIMINISH INTO THE AFTERNOON
WITH THE WINDS DIMINISHING TOWARD EVENING.

THE WEATHER WILL QUIET DOWN TONIGHT INTO MONDAY.  A CLIPPER SYSTEM
WILL PASS ACROSS THE NORTHERN GREAT LAKES ON MONDAY...BUT MUCH OF
ITS PRECIPITATION WILL STAY NORTH OF SOUTHWEST LOWER MICHIGAN.  THE
NEXT CHANCE OF SNOW WILL COME FROM ANOTHER CLIPPER MOVING INTO THE
REGION LATE MONDAY NIGHT INTO TUESDAY.  THE BEST CHANCE OF SNOW WITH
THIS SYSTEM WILL BE OVER CENTRAL LOWER MICHIGAN.

&&

.SHORT TERM...(458 AM EST SUN DEC 28 2008)
(TODAY THROUGH TUESDAY)
WINDS WILL BE THE STRONGEST THIS MORNING.  AS THE LOW PRESSURE
DRIFTS AWAY THE WIND WILL SLOWLY DIMINISH THROUGH THE AFTERNOON.
THE HIGH WIND WARNING RUNS THROUGH 5 PM.  WRAP AROUND MOISTURE WILL
CLIP THE NW PORTION OF THE CWA THIS MORNING WITH A BURST OF SNOW.
ACCUMULATIONS COULD BE UP TOWARD TWO INCHES AROUND LDM.  ELSEWHERE
THE SNOW WILL BE MORE SCATTERED WITH AREAS WEST OF U.S. 131 PICKING
UP AN INCH OR LESS OF SNOW.  DESPITE THE LIMITED SNOW ACCUMULATION
WILL MAINTAIN THE WINTER WEATHER ADVISORY...AS ROADS COULD BECOME
SLICK DUE TO THE QUICK FREEZE UP.  AND WITH THE ALL THE WIND...ANY
SNOW WILL BE WIND WHIPPED LEADING TO REDUCED VSBYS.  WE SHOULD SEE
IMPROVING CONDITIONS INTO THE AFTERNOON AS THE SNOW DIMINISHES.  ANY
LAKE EFFECT WILL BE MINIMAL DUE TO THE STRONG WINDS AND SHORT
DURATION TIME OVER THE LAKE.

THE NEXT WEATHER MAKER WILL MOSTLY MISS THE GRR CWA.  THIS SYSTEM
WILL BE A CLIPPER THAT TRACKS ALONG THE U.S./CANADIAN BORDER.  MUCH
OF THE ENERGY AND MOISTURE WITH THIS SYSTEM REMAINS NORTH OF THE
CWA.  WILL ONLY KEEP LOW POPS ACROSS THE FAR NORTH.  PCPN TYPE
SHOULD BE A MIX OF RAIN AND SNOW AS THERE WILL BE ENOUGH WARM AIR
DRAWN UP AHEAD OF THE SYSTEM.

ANOTHER NORTHERN STREAM SYSTEM MOVES TOWARD THE GREAT LAKES LATE
MONDAY NIGHT INTO TUESDAY.  THE MODELS ARE IN GOOD AGREEMENT SHOWING
THIS SYSTEM WILL TRACK SOMEWHAT FURTHER SOUTH THAN THE MONDAY
SYSTEM.  THEREFORE...THE TEMPS SHOULD BE SOMEWHAT COOLER AND WILL
HAVE ALL SNOW WITH THIS SYSTEM.  THE NORTHERN CWA SHOULD SEE A LIGHT
ACCUMULATION FROM THIS STORM...SO WILL BUMP POPS UP TO LIKELY
THERE.  THERE WILL BE A QUICK DROP OFF TO THE SNOW AS ONE HEADS
SOUTH AND CHANCE POPS LOOK FINE ELSEWHERE.

&&

.LONG TERM...(458 PM EST SUN DEC 28 2008)
(TUESDAY NIGHT THROUGH SATURDAY)
GFS AND EUROPEAN MODELS STARTING TO COME INTO BETTER AGREEMENT IN
THE LONG TERM...WITH THE EURO SEEMING TO BE THE MORE STABLE MODEL.
LEANING A BIT MORE ON THE EURO IN THIS TIME FRAME. A LOW WILL SWING
THROUGH THE REGION TUESDAY NIGHT BRINGING GOOD CHANCES FOR SNOW.
BEST CHANCES APPEAR TO BE ACROSS CENTRAL LOWER MICHIGAN. COLD AIR
ADVECTION BEHIND THE LOW WILL RESULT IN LAKE EFFECT SNOW ON
WEDNESDAY WITH DELTA T/S IN THE MIDDLE TEENS.

BOTH MODELS INDICATE ANOTHER SYSTEM MOVING THROUGH THE AREA FRIDAY
AND FRIDAY NIGHT. GOING FORECAST IN THIS TIME FRAME LOOKS GOOD WITH
CHANCES FOR SNOW.

&&

.MARINE...(458 PM EST SUN DEC 28 2008)
A GALE WARNING IS IN EFFECT THROUGH THIS AFTERNOON.  WAVES WILL BE
OVER 10 FEET.  WINDS WILL DECREASE TOWARD EVENING...BUT WAVES WILL
REMAIN HAZARDOUS TO SMALL CRAFT THROUGH MONDAY NIGHT.

&&

.AVIATION...(657 AM EST SUN DEC 28 2008)
MAIN AVIATION ISSUE TODAY WILL BE THE STRONG WINDS. WEST-SOUTHWEST
WINDS OF 25-35 KNOTS WILL GUST AT TIMES OVER 50 KNOTS THIS MORNING.
WINDS WILL GRADUALLY DIMINISH THROUGH THE COURSE OF THE
DAY...REACHING MORE MANAGEABLE LEVELS THIS AFTERNOON. THIS AFTERNOON
WINDS WILL BE MORE ON THE ORDER OF 15-30 KNOTS.

SNOW IS WRAPPING THROUGH SOUTHWEST LOWER MICHIGAN AT THIS
TIME...WITH THE HEAVIEST SNOW OCCURRING NORTH OF THE TAF SITES. THIS
SHOULD REMAIN THE CASE WITH THE SNOW PULLING AWAY THIS MORNING TO
THE NORTH AND EAST. CEILINGS WILL GRADUALLY LIFT THROUGH THE COURSE
OF THE DAY...WITH MVFR CEILINGS LIFTING TO VFR BY MID TO LATE
AFTERNOON. VFR CONDITIONS ARE THEN EXPECTED FROM THE LATE AFTERNOON
HOURS THROUGH THE NIGHT.

&&

.HYDROLOGY...(458 PM EST SUN DEC 28 2008)
FLOOD WARNING IS IN EFFECT. SEVERAL ROADS HAVE WATER ACROSS THEM.
HOWEVER...COLD AIR MOVING INTO THE REGION TODAY WILL SLOW THE
RUNOFF...IF NOT LOCK MUCH OF IT UP. SLOW IMPROVEMENT SHOULD BE
REALIZED LATER TODAY INTO TONIGHT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
LM...GALE WARNING THROUGH THIS AFTERNOON FROM ST JOE TO MANISTEE.
MI...HIGH WIND WARNING ENTIRE FORECAST AREA THROUGH THIS AFTERNOON.
WINTER WEATHER ADVISORY FOR WESTERN HALF OF CWA THROUGH THIS
AFTERNOON.

&&

SYNOPSIS:     JK
SHORT TERM:   JK
LONG TERM:    DUKE
MARINE:       JK
AVIATION:     DUKE
HYDROLOGY:    JK
Hazardous weather outlook, Dec 28, 6:24 AM EST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
624 AM EST SUN DEC 28 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-291130-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
624 AM EST SUN DEC 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS ARE EXPECTED TODAY WITH 25 TO 35 MPH WINDS
GUSTING AS HIGH AS 60 MPH AT TIMES. THE WINDIEST PORTION OF THE
DAY WILL BE THE MORNING HOURS INTO THE EARLY AFTERNOON.

FLOODING CONCERNS WILL CONTINUE INTO THE WORK WEEK AS SNOWPACK
MELTWATER AND HEAVY RAINS COMBINED TO PRODUCE FLOODING. RUNOFF WILL
CONTINUE TO WORK INTO AREA RIVERS AND STREAMS TODAY. SEE THE
LATEST RIVER AND FLOODING STATEMENTS FOR MORE INFORMATION.

SNOWFALL WILL BE POSSIBLE TODAY...WITH THE BEST POTENTIAL FOR
ACCUMULATING SNOW OCCURRING THIS MORNING FROM MUSKEGON AND NEWAYGO
NORTH TO LUDINGTON AND BALDWIN. ACCUMULATIONS OF AN INCH OR TWO
WILL BE POSSIBLE IN THIS AREA WITH MOST LOCATIONS ONLY SEEING A
DUSTING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-291130-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
624 AM EST SUN DEC 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS CONDITIONS WILL EXIST ON LAKE MICHIGAN TODAY AS GALE
FORCE WINDS PUSH WAVES INTO THE 10 TO 15 FOOT RANGE. WINDS WILL
SUBSIDE QUITE A BIT INTO TONIGHT...BUT WAVES WILL STILL BE IN THE
3 TO 6 FOOT RANGE BY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WAVES WILL REMAIN HAZARDOUS INTO MONDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUKE

In the hours before

Local storm report, Dec 28, 8:47 AM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
847 AM EST SUN DEC 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     HEAVY RAIN       IONIA                   42.99N 85.06W
12/28/2008  M1.23 INCH       IONIA              MI   CO-OP OBSERVER

            24 HOUR RAINFALL ENDING AT 8 AM.

&&

MKALEMBK
Local storm report, Dec 28, 9:07 AM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
907 AM EST SUN DEC 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 AM     HEAVY RAIN       HART                    43.70N 86.36W
12/28/2008  M1.09 INCH       OCEANA             MI   CO-OP OBSERVER

            24 HOUR RAINFALL ENDING AT 7 AM.

&&

MKALEMBK
Local storm report, Dec 28, 9:11 AM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
911 AM EST SUN DEC 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     NON-TSTM WND GST OKEMOS                  42.71N 84.41W
12/28/2008  M44 MPH          INGHAM             MI   TRAINED SPOTTER

&&

MKALEMBK
Local storm report, Dec 28, 9:30 AM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
930 AM EST SUN DEC 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 AM     HEAVY RAIN       WHITE CLOUD             43.55N 85.77W
12/28/2008  M1.15 INCH       NEWAYGO            MI   CO-OP OBSERVER

            24 HOUR RAINFALL ENDING AT 9 AM.

&&

MKALEMBK
Local storm report, Dec 28, 9:59 AM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
959 AM EST SUN DEC 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     NON-TSTM WND GST COOPER                  42.38N 85.57W
12/28/2008  M57 MPH          KALAMAZOO          MI   TRAINED SPOTTER

&&

MKALEMBK
Local storm report, Dec 28, 11:14 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1114 AM EST SUN DEC 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 AM     HEAVY RAIN       1 NE MOUNT PLEASANT     43.62N 84.74W
12/28/2008  M1.35 INCH       ISABELLA           MI   TRAINED SPOTTER

            STORM TOTAL RAINFALL ENDING AT 11 AM.

&&

MKALEMBK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 11:02 PM ESTRiver Flood WarningGRRClinton6 days
Dec 27, 11:02 PM ESTRiver Flood WarningGRRBarry6 days
Dec 27, 11:02 PM ESTRiver Flood WarningGRRKent60 hr
Dec 27, 11:02 PM ESTRiver Flood WarningGRRKent65 hr
Dec 28, 2:00 AM ESTHigh Wind WarningGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more10 hr
Dec 28, 8:06 AM ESTRiver Flood WarningGRRGratiot8 hr
Dec 28, 10:30 AM ESTRiver Flood WarningGRRIonia3 days
Dec 28, 10:30 AM ESTRiver Flood WarningGRRKent5 days
Dec 28, 10:30 AM ESTRiver Flood WarningGRRIngham54 hr
Dec 28, 1:29 PM ESTRiver Flood WarningGRRAllegan7 days
Dec 28, 4:23 PM ESTSmall Craft AdvisoryGRR18 hr

Nearby

Wind Advisories in Michigan, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.